If you have a family member or friend who is struggling with addiction, you’ve probably worried that they might experience a drug overdose. Maybe your loved one has already overdosed before, and you’re concerned it will happen again. Anyone who has seen recent headlines about the epidemic of opioid abuse in the United States knows that drug overdoses are becoming more common and more deadly.
If you ever witness a drug overdose, you should know what to do:
- Call 911
- Give the operator the address
- Let them know the victim has stopped breathing
But what can you do to help a loved one before it gets to that point? There are warning signs that can indicate far in advance that someone you know is at risk for overdose. Let’s talk about four major risk factors for drug overdose. These four signs could mean that trouble is on the way and your loved one might require intervention to prevent the worst-case scenario of overdose.
Stopping or Reducing Drug Use
when tolerance drops, a relapse can be deadly
Drug overdose happens when people take larger quantities of a substance than their bodies can tolerate. This is a common result when the person has made some change in their life that has lowered their drug tolerance. For example, your loved one might have recently completed a drug detox program or inpatient addiction treatment program. They also could have just stopped using on their own, or maybe they spent time in jail where they didn’t have access to drugs.
This period of time in which they have not been using addictive substances has actually lowered their tolerance. That means they would experience a high from drug use by taking less of the drug than they had to before they stopped using. Not only that—a lowered tolerance also means they will experience more negative side effects at lower doses of the drug. These negative side effects could include death from drug overdose.
That’s the first half of the equation. The other half is the high probability of relapse. Addiction is a chronic disease with relapse rates of 40–60 percent. If your loved one has struggled with a drug addiction in the past, they are at risk for relapse. If they’re currently struggling with an addiction, they will also be at risk for relapse if they stop using the substance for any reason. Risk of relapse applies not only to those who have tried to quit on their own. Even those who have pursued treatment for addiction retain the risk. That’s why good treatment programs focus on building long-term relapse prevention plans.
So let’s put two and two together.
When a relapse does occur, that’s where the tolerance issue comes back in. During a relapse, your loved one might use the same amount of the drug that they did while at the height of their active drug use. They might do this without the knowledge that their tolerance for the drug has dropped. Their body might not be able to tolerate this amount of the drug, and they could experience a drug overdose. This is the simple but deadly recipe for drug overdose as a result of lowered tolerance.
Habit of Mixing Substances
Mixing different drugs can quickly lead to accidental drug overdose
If your loved one has a history of using different drugs at the same time, be on the alert for higher overdose risk. You might be more aware of this risk if your loved one engages in recreational drug use or often takes drugs from other people without knowing much about the drugs. Mixing high doses of different drugs is always risky, but there are some common interactions to watch out for.
Heroin or prescription opioid users are at high risk of overdose, especially when taking these drugs with other depressant drugs like benzodiazepines or alcohol. If you’re not sure exactly what your loved one is taking, consider these questions:
- Is your loved one taking prescription medication for a condition like anxiety, insomnia, or depression?
- Does your loved one drink alcohol?
If the answer was yes to either question, and your loved one is also using heroin or other opioids, they are at high risk for overdose. Sometimes people discount the effect that alcohol can have when taken with other drugs. Don’t do that! Like opioids, alcohol is a depressant that can slow down someone’s breathing and heart rate. Taking multiple drugs that all have this depressant effect on breathing and heart rate could slow down vital functions to a standstill—in other words, it could mean death.
Depression, Mood Changes, or Hopelessness
Intentional drug overdose can result from depression, lack of resources
Depression is not uncommon in people who are struggling with an addiction. There are many reasons for this, including one that relates to our previous post about how addiction is a brain disease. In the brain of a person with an addiction, the reward system has been drained of the chemicals it needs to make normal activities feel fulfilling. This often results in the person feeling depressed and chronically unable to feel happy or motivated. No wonder it can be hard to seek help for addiction!
To make matters worse, places where the opioid epidemic has hit the hardest are often rural and impoverished. That can mean that there are few or even no resources readily available for people to get help, whether for substance use or for depression. When someone is struggling with an addiction, a lack of resources can easily lead to feelings of helplessness and hopelessness.
These circumstances create a risk for intentional overdose. When battling substance use and severe depression, or when struggling to find any resources for getting help, people can become hopeless and feel they have no options left. Whether it’s considered a “cry for help” or not, we must take any talk of suicidal intention very seriously. There is always hope for you or your loved one. Consider whether that is a message your loved one needs to hear.
Interruptions in Medical Treatment
Gaps in other kinds of treatment open the door to drug overdose
Chronic health conditions can sometimes be a relapse risk factor for those struggling with substance use. If your loved one receives regular treatment for chronic pain or even medication-assisted treatment for addiction, an unexpected interruption in treatment could pose a problem. With medication-assisted treatment for addiction, or MAT, this is fairly straightforward. Any loved one receiving an MAT drug like methadone or Suboxone would be at risk for relapse, and drug overdose, if they miss a medical appointment or suddenly stop going.
Those in treatment for chronic pain and receiving opioid medications are also at risk. Consider what could happen if a loved one was unable to continue seeing their pain management physician. Maybe they missed appointments, or maybe their physician stopped seeing them due to misusing the medication. Without a treatment provider, some people will look for other ways to get pain medications to provide relief. This might mean seeking prescription or illicit opioid drugs off the street.
Obviously there’s a lot more risk involved in a situation like this, compared with getting medications from a medical provider. Forms of heroin on the street can be mixed with even more deadly opioids without the user’s knowledge. Substances like fentanyl and carfentanil in heroin have been responsible for many of the recent outbreaks in overdose deaths in places like Ohio, Kentucky, and West Virginia. Seeking opioid drugs off the street also increases the chances of engaging in other high-risk behaviors like needle sharing.
Have you seen the signs for risk of drug overdose?
It can be hard to know exactly what’s going on with a loved one’s substance use, but the signs discussed above should indicate that your loved one is in need of some help. Has your loved one recently quit using or started using less? Are they resuming drug use after being in jail? Make sure they understand how a change in tolerance can easily lead to overdose. What about the other signs? Have you noticed your loved one mixing drugs or struggling with depression or apathy? Don’t wait to reach out to help! Does your loved one see a pain management or methadone management physician regularly? This is another reason to be aware of a higher risk for drug overdose.
If any of these warning signs look familiar, don’t wait for overdose to strike. Reach out to your loved one and let them know you’re concerned for their safety. Caring for a loved one means not only hoping for their recovery, but helping them spot bumps in the road.